Iowa, 2011High Wind in Iowa, October 7, 2011
October 7, 2011 · NWS DMX · 1 event in 1 county or zone
A dry airmass was in place over the state with a strong southerly flow of air across the region. A few showers formed in the area of warm advection across the state, but produced very little rainfall.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A dry airmass was in place over the state with a strong southerly flow of air across the region. A few showers formed in the area of warm advection across the state, but produced very little rainfall. The sounding was dry in the low levels which resulted in an inverted V type sounding. As showers dissipated in Sac County, winds estimated around 60 MPH occurred in Odebolt. Power was knocked out to most of the town as trees fell on power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Oct 7, 11:18 AM CST, 27 minutes earlier.
Area forecast discussion, Oct 7, 11:18 AM CST, 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1218 PM CDT FRI OCT 7 2011
...UPDATED AVIATION DISCUSSION...
.SHORT TERM /TODAY/...
MAIN FORECAST TODAY IS WITH MAX TEMPS AND WINDS. FAIRLY DEEP TROUGH
LOCATED OVER THE ROCKIES/PLAINS WITH STRONG RIDGE TO THE EAST WILL
PROVIDE A SHARP PRESSURE GRADIENT ACROSS IOWA TODAY. BUFR SOUNDINGS
DEPICTING MIXING UP TO AROUND 850MB WHERE WE SHOULD SEE SOME GUSTS
OVER 40KTS THIS AFTERNOON. THE ONE THING GOING AGAINST THE DEEP
MIXING IS THE MID TO HIGH THIN CLOUD COVER...BUT THINKING THE
PRESSURE GRADIENT AND MIXING UP TO A LEAST 900MB SHOULD BE
SUFFICIENT FOR ADVISORY LEVEL WINDS ACROSS THE NORTH. SO HAVE
ISSUED WIND ADVISORY LATE THIS MORNING THROUGH JUST AFTER SUNSET
TONIGHT. WINDS LOOK TO STILL CONTINUE TO REMAIN STRONG AFTER 00Z
SATURDAY...BUT EXPECTING THE STRONG GUSTS TO DIMINISH BELOW ADVISORY
LEVEL DUE TO THE LACK OF PEAK HEATING.
THE STRONG WAA CONTINUED OVERNIGHT AND KEPT TEMPS REMAINING FAIRLY
WARM...GENERALLY ABOUT 10 TO 15 DEGREES ABOVE FROM THURSDAY MORNINGS
LOW TEMPERATURES. IN ADDITION...DEW POINTS HAVE INCREASED
DRAMATICALLY AS WELL...WHERE THEY RANGE IN THE UPPER 40S TO THE
LOWER 50S AND LOOK TO CONTINUE TO INCREASE A FEW MORE DEGREES
THROUGHOUT THE DAY TODAY. SO WITH THE HIGHER DEW POINTS...WARMER
START...AND VERY GOOD MIXING TODAY...INCREASED MAX TEMPS A DEGREE OR
TWO ACROSS THE ENTER FORECAST AREA. THIS IS MUCH CLOSER TO THE MET
MOS GUIDANCE FOR MAX TEMPS.
HAVE VERY LOW CONFIDENCE IN POPS ACROSS THE NORTHWEST TODAY AND KEPT
ONLY SLIGHTS GOING FOR A POSSIBLE STRAY SHOWER DURING THE DAY. THE
05Z HRRR AND 4.0KM 00Z WRF SHOWING A FEW DRIBBLES INTO THE NORTHWEST
LATE THIS MORNING OR EARLY AFTERNOON.
.LONG TERM /TONIGHT THROUGH THURSDAY/...
PRIMARY FORECAST CONCERN CONTINUES TO BE EVOLUTION OF LARGE ROCKIES
CYCLONE...MAINLY PRECIP TRENDS. PRIMARY NRN HIGH PLAINS SHORT WAVE
AND ASSOCIATED SFC REFLECTION SHOULD BE EXITING INTO MANITOBA BY THE
START OF THE PERIOD WITH BASE OF THE LONG WAVE TROUGH STILL WELL TO
THE SW TOWARD THE FOUR CORNERS AREA. GFS HAS NOW COME AROUND TO A
MUCH MORE ECMWF-LIKE SOLUTION COMPARED TO THIS TIME YESTERDAY
LIFTING THIS OUT THROUGH THE MO VALLEY EARLY MON. RIBBON OF
INSTABILITY...FORCING AND SOMEWHAT DEEPER MOISTURE RESPONSIBLE FOR
CURRENT CONVECTION TO OUR WEST IS EXPECTED TO REACH NWRN IA TONIGHT
AND REMAIN INTO EARLY SATURDAY BEFORE LIFTING INTO MN BY SAT
EVENING.
MODELS THEN DIVERGE SOMEWHAT INTO SUN WITH NAM/SREF SUGGESTING
PRECIP AREA ADVANCING FARTHER INTO CENTRAL IA WHILE ECMWF/GFS REMAIN
TO THE SOUTH AND WEST. PREVIOUS FORECAST ONLY HAD SLIGHTS AND LOW
CHANCES THROUGH SUN NIGHT SO WITH SOME UNCERTAINLY WILL KEEP IT THAT
WAY. CONFIDENCE NOT THERE TO REMOVE THINGS FURTHER QUITE
YET...ALTHOUGH SUN MAY BE A CANDIDATE IN LATER FORECASTS. BETTER
POTENTIAL LOOKS TO BE MON AND MON EVENING AS LAST REMNANTS OF TROUGH
LIFT NORTHEAST. THIS WILL NOT END OUR PRECIP CHANCES HOWEVER AS
GULF OF AK LOW EJECTS SHORT WAVES INTO PACIFIC NW...EVENTUALLY
LOWERING HEIGHTS AND CARVING OUT ANOTHER CENTRAL CONUS TROUGH TOWARD
THE MIDDLE OF NEXT WEEK INCREASING POPS AGAIN.
&&
.AVIATION...07/18Z
VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD. A FEW SHOWERS
AND STORMS ARE POSSIBLE BUT SHOULD REMAIN IN NORTHWESTERN IA SO HAVE
NOT BEEN INCLUDED IN THE 18Z TAFS. INTERMITTENT CIGS EXPECTED BUT
MAINLY BETWEEN FL050-100. PRIMARY AVIATION CONCERN WILL BE STRONG
SOUTHERLY WINDS...DROPPING OFF SLOWLY OVERNIGHT THEN PICKING UP
AGAIN ON SATURDAY MORNING.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY THROUGH 00Z WEST OF
A LINE FROM MASON CITY TO CRESTON.
&&
SHORT TERM...PODRAZIK
LONG TERM...SMALL
AVIATION...LEE
Hazardous weather outlook, Oct 7, 4:28 AM CST, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
528 AM CDT FRI OCT 7 2011
IAZ004>007-015>017-023>025-033>035-081100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-WEBSTER-
528 AM CDT FRI OCT 7 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND CENTRAL
IOWA.
.DAY ONE...TODAY AND TONIGHT
WARM AND WINDY CONDITIONS WILL ONCE AGAIN CREATE AN ELEVATED FIRE
DANGER THIS AFTERNOON. FIRES IN FARM FIELDS AND GRASSLANDS COULD
DEVELOP AND SPREAD RAPIDLY. SOUTH WIND GUSTS MAY REACH 35 TO 50
MPH FROM MIDDAY INTO THE AFTERNOON HOURS.
A WIND ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.
A FEW NON SEVERE THUNDERSTORMS MAY ALSO OCCUR LATER TODAY AND
TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE POTENTIAL FOR ISOLATED THUNDERSTORMS WILL LINGER THROUGH
MONDAY...AND RETURN AGAIN AROUND WEDNESDAY. SEVERE WEATHER IS NOT
ANTICIPATED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
IAZ026>028-036>039-044>050-057>062-070>075-081>086-092>097-081100-
FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-
JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
528 AM CDT FRI OCT 7 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA.
.DAY ONE...TODAY AND TONIGHT
WARM AND WINDY CONDITIONS WILL ONCE AGAIN CREATE AN ELEVATED FIRE
DANGER THIS AFTERNOON. FIRES IN FARM FIELDS AND GRASSLANDS COULD
DEVELOP AND SPREAD RAPIDLY. SOUTH WIND GUSTS MAY REACH 30 TO 45
MPH FROM MIDDAY INTO THE AFTERNOON HOURS.
A FEW NON SEVERE THUNDERSTORMS MAY ALSO OCCUR OVER WESTERN IOWA
LATER TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS WESTERN SECTIONS
OF IOWA OVER THE WEEKEND...ADVANCING INTO CENTRAL IOWA MONDAY.
ISOLATED STORMS MAY ALSO RETURN AROUND WEDNESDAY. SEVERE WEATHER
IS NOT ANTICIPATED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SMALL
High Wind, Sac
- When
- October 7, 11:45 AM CST to 12:30 PM CST
- Where
- Sac forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 42.386, -95.105 (the zone’s center; the record gives no point)
High winds blew trees down, knocking out power for a large part of Odebolt.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Arkansas, October 7, 20111 death · 2 injured · 1 event
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, October 7 to 10, 201113 injured · $800 · 90 kt wind · 16 events
- Tornado and Coastal Flood in Florida, October 7 to 10, 2011$110,000 · EF1 · 33 events
- Tornadoes and Hail in Kansas, October 7 to 8, 2011$8,000 · EF1 · 33 events
- Hail and Damaging Winds in Nebraska, October 7 to 8, 20111.75 in hail · 34 events
- High Wind in North Dakota, October 7, 2011$15,000 · 53 kt wind · 15 events
- High Wind in South Dakota, October 7, 201159 kt wind · 18 events
- High Wind in North Dakota, October 7, 201162 kt wind · 14 events
- High Wind in South Dakota, October 7, 201153 kt wind · 10 events
- High Wind in Minnesota, October 7, 201162 kt wind · 9 events
- Flash Flood and Flooding in Kansas, October 7 to 8, 20111 in hail · 9 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, October 7 to 8, 201150 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340445.